Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 320, NWS Kansas City, MO

October 3, 2000Mercer County, Putnam County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Oct 3, 2000, 9:36 PM CDT for Mercer County, Putnam County, Missouri. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 3, 2000, 9:36 PM CDT (02:36 UTC)
Expired
Oct 3, 2000, 10:30 PM CDT
In force
54 min
Issued by
NWS Kansas City, MO
Area
Whole counties

Counties Mercer County, MO, Putnam County, MO

The radar

The Des Moines radar (KDMX), 147 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 10:05 PM CDTHail 1.25Lemons, MO
Oct 3, 10:05 PM CDTThunderstorm Wind 52 ELemons, MOWalnut size hail and 60 mph wind gusts were reported by the public.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 3, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.6 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 985 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
985 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
2067 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 040236
SVRMCI
MOC129-171-040330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
936 PM CDT TUE OCT 3 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MERCER COUNTY IN NORTH CENTRAL MISSOURI
  PUTNAM COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 1030 PM CDT

* AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RAVANNA...OR ABOUT 23 MILES NORTHEAST OF
  TRENTON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LUCERNE AT 950 PM CDT
  LEMONS AT 1010 PM CDT
  UNIONVILLE AT 1020 PM CDT
  GRAYSVILLE AT 1030 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 2:45 PM CDT, 6 hours 51 minutes earlier.

Area forecast discussion, Oct 3, 2:45 PM CDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 PM CDT TUE OCT 3 2000

PRECIP AND TEMPERATURES WILL BE CHALLENGE WITH AMPLIFYING FLOW
PATTERN AND POTENT COLD FRONT ARRIVING BY THURSDAY.

AFTERNOON SURFACE ANALYSIS SHOWS NORTHERN MISSOURI AND SOUTHERN IOWA
IN A SQUEEZE BETWEEN TWO FRONTS. THE FIRST...A WARM FRONT OVER
NORTHERN MISSOURI AND THE SECOND A COLD FRONT DROPPING THROUGH
CENTRAL IOWA. ALTO CUMULUS INCREASING OVER NORTHERN MISSOURI AND
SOUTHERN IOWA SHOWS MIDLEVEL INSTABILITY. WITH DEEP LOW LEVEL
MOISTURE MARGINAL...AM LOOKING FOR ELEVATED THUNDERSTORMS TO BE THE
MAIN THREAT. MESOETA 850 WIND SEEM TO BE IN THE BALL PARK WITH
PROFILERS. BEST POTENTIAL FOR CONVECTION WILL LIKELY BE IN NORTHEAST
AND NORTH CENTRAL MISSOURI DURING THE EVENING BEFORE LLJ VEERS MORE
WESTERLY TAKING BEST LIFT INTO ILLINOIS. WILL GO WITH LOW CHANCE
POPS OVER ERN KS AND WRN MO...WITH LIKELY POPS IN NE MO.

CHANCES FOR PRECIP LOOK TO BE LOW FOR TOMORROW BEHIND COLD FRONT.
MAY SQUEEZE OUT SOME LIGHT SHOWERS WITH FRONTAL CONVERGENCE...BUT
WILL GO LOW CHANCE OVER ENTIRE COUNTY WARNING AREA DURING THE DAY
TOMORROW. PREFER COOLER AVN/FAN GUIDANCE GIVEN CLOUD COVER AND COLD
AIR ADVECTION. BETTER CHANCES FOR PRECIP COME WEDNESDAY NIGHT AND
THURSDAY WITH APPROACH OF POTENT COLD FRONT.

EXTENDED...MEDIUM RANGE MODELS COMING INTO BETTER AGREEMENT TODAY.
THE VERY COLD AIR GENERATED BY THE MRF IS NOT BACKED UP BY THE
EUROPEAN OR CANADIAN MODELS. WILL ADD A FEW DEGREES TO GUIDANCE HIGH
TEMPS OVER THE WEEKEND...CLOSE TO MEX GUIDANCE. SUNSHINE THIS TIME
OF YEAR SHOULD MODIFY COLD AIR QUICKLY.

KOCH
4

In the hours before

Special weather statement, Oct 3, 4:10 PM CDT, 5 hours 26 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-040900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
410 PM CDT TUE OCT 3 2000

   ...MAJOR WEATHER CHANGES ON THE WAY...

A STRONG COLD FRONT WILL BRING A QUICK END TO SUMMER ACROSS THE
AREA BY TOMORROW.  A FRONT WILL MOVE THROUGH THE AREA TONIGHT...
USHERING COOLER AIR INTO THE REGION.  HIGHS ON WEDNESDAY WILL BE
15 TO 20 DEGREES COOLER THAN THOSE SEEN TODAY. IN ADDITION TO THE
COOLER TEMPERATURES...INTERMITTENT SHOWERS AND GUSTY NORTHERLY WINDS
WILL MAKE CONDITIONS RATHER BLUSTERY.

A STRONGER COLD FRONT WILL SWEEP ACROSS THE AREA WEDNESDAY NIGHT INTO
THURSDAY. RAIN WILL BECOME MORE WIDESPREAD...MAKING FOR A COOL...DAMP
AND GREY DAY ON THURSDAY.  TEMPERATURES WILL REMAIN NEARLY STEADY
...WITH TEMPERATURES REMAINING IN THE 50S. THE RAIN WILL COME TO
AN END BY THURSDAY NIGHT BUT...THE CHILLY WEATHER WILL CONTINUE
THROUGH THE WEEKEND.

FROST WILL THREATEN THE NORTHERN HALF OF MISSOURI AND NORTHEAST
KANSAS ON BOTH SATURDAY AND SUNDAY MORNINGS. CLEARING SKIES...LIGHT
WINDS...AND SUCH A COLD AIRMASS WILL PROVIDE THE SETTING FOR FROST
FORMATION.

THOSE WITH ANY OUTDOOR PLANTS WHICH MAY BE HARMED BY FROST SHOULD
MONITOR NOAA WEATHER RADIO AND YOUR LOCAL MEDIA FOR LATER FORECASTS
AND STATEMENTS TO PREPARE FOR THE POSSIBILITY OF FROST.

24
Special weather statement, Oct 3, 8:38 PM CDT, 58 minutes before
MOZ001>008-011>017-023>025-040210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
838 PM CDT TUE OCT 3 2000

...SEVERE THUNDERSTORM WATCH NUMBER 757 FOR MUCH OF NORTHERN MISSOURI
HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN NORTHERN MISSOURI...

ATCHISON       NODAWAY       DE KALB      HARRISON
DAVIESS        HOLT          MERCER       PUTNAM
SCHUYLER       SULLIVAN      ADAIR        GRUNDY
LIVINGSTON     LINN          MACON        WORTH
GENTRY         ANDREW

THE THREAT OF SEVERE WEATHER HAS ENDED FOR NORTHERN MISSOURI AND
HOWEVER...ISOLATED STRONG THUNDERSTORMS MAY STILL PRODUCE SMALL HAIL
THROUGH MIDNIGHT.

DB

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.